Health knowledge made personal
Join this community!
› Share page:

I have been on and off of Tranxene for the last 6 years - but always seem to come back to a relapse of anxiety that requires med


Posted by farmerdave

The anxiety disorder I deal with is GAD.  More of a steady state of symptoms.  It ranges from stomach irritation, to shakey legs and arms, to a worse state invlving tension in the neck and jaw.
 
Answers (3)
Sort by: Newest first | Oldest first
Ian Health Maven

Unfortunately, anxiety treatments, both medication and psychotherapy, are only that, treatments, not necessarily cures, farmerdave.

IME, about a third of those diagnosed with an anxiety disorder will improve and rarely be troubled again, another third will have intermittent episodes between long periods of remission and the remainder will battle anxiety on a more or less continuous basis.

I developed panic disorder in 1987. With medication it is mostly a relatively minor inconvenience, however, if I stop taking the medication it returns with full force within a few months to a year. I long ago reached the conclusion that life is much easier if I just take medication continuously. 

Have you tried psychotherapy, especially one of the cognitive/behavioral therapies? If not, please consider doing so. Despite some claims, they are no more likely to be curative than medication, but they can teach skills that make living with anxiety easier.

Regular exercise and taking omega-03 fatty acids (fish oil) may also help. And if you are taking medication permanently, then antidepressants can have advantages over benzodiazepines like Tranxene (clorazepate). They can have disadvantages too, so you and your physician should do a risk/benefits assessment based on your history first.

Best wishes

Ian







Thanks - yep, I take Lexapro also (anti-depressant) and have been taking my Fish Oil for a while (and it does help with depression).  Have been going to the gym when I can get motivated. (Living in Ohio with gray winters does not help).  I guess I just worry a bit about becoming aclimated to the meds and having to take more to get the same effect.
Ian Health Maven

All higher life forms, mammals, reptiles and birds, have dependency to benzodiazepines. Small quantities of benzodiazepines and related molecules occur naturally in all foods and higher life forms, including humans, have become so adapted to their presence that if you were to eat a benzodiazepine free diet for any length of time you would begin experiencing seizures, and eventually death. Fortunately, this is impossible.

You may already have developed a physical dependence to the increased benzodiazepine levels from taking Tranxene. However, this does not mean you will need to regularly increase the dose to achieve the same affect. Even the most severe benzodiazepine critics acknowledge that most patients don't increase their dose. Most patient reduce their dose over time. However, you should not stop taking benzodiazepines abruptly, but wean off them gradually over a period of months.

Be also aware that you will become physical dependent to Lexapro (escitalopram oxalate) and that if you need to stop taking it you should also wean off it gradually.

Best wishes

Ian


NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: